Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 10, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 7, 1998, 2:42 PM CDT for Adair County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 7, 1998, 2:42 PM CDT (19:42 UTC)
- Expired
- Apr 7, 1998, 3:25 PM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Adair County, MO
The radar
The Des Moines radar (KDMX), 203 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 2:50 PM CDT | Hail 0.75 | Brashear, MO | A spotter reported dime-size hail 7 miles southwest of Brashear during a severe thunderstorm over Adair County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
003
WUUS1 KMCI 071945 RRA
SVRMCI
MOC001-072025-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
242 PM CDT TUE APR 7 1998
* SEVERE THUNDERSTORM WARNING FOR
EASTERN ADAIR COUNTY IN MISSOURI
* UNTIL 325 PM CDT
* SOME LOCATIONS AFFECTED
OVER GIBBS AT 245 PM CDT
OVER BRASHEAR AT 250 PM CDT
15 MILES NORTHEAST OF ADAIR AT 315 PM CDT
* AT 242 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTH OF MILLARD...MOVING NORTHEAST AT
35 MILES PER HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL SIZE
METER AND DAMAGING WINDS UP TO 60 MPH.
GOLFBALL SIZE HAIL WAS REPORTED AT 202 PM AT NEW CAMBRIA.
LAT...LON 4031 9222 4004 9225 4004 9269 4034 9261What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:30 AM CDT, 10 hours 12 minutes earlier.
Area forecast discussion, Apr 7, 4:30 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 430 AM CDT TUE APR 7 1998 UPPER LOW WILL STALL OUT ACRS SERN NE/SRN IA/ NRN MO FROM 24-36 HRS BEFORE S/WV RIDGE NUDGES PROGGED CLOSED LOW EWD ON WED. DIFFICULT TO DETERMINE SRN EXTENT OF SIGNIFICANT LIFT IN NRN MO/XTRM NERN KS TODAY...BUT LEFT CATEGORICAL POPS IN N AND E OF AN ATCHISON KS-CHILLICOTHE CLINTON MO LINE. PCPN IN NRN 1/3 OF CWA WILL BE ASSOCIATED WITH GENERAL LIFT/MSTR/STEEPENING LAPSE RATES WITH DEEPENING LOW OVER THE NRN END OF THE CWA. PCPN OVER ERN 1/3 OF CWA WILL BE DUE TO REMAINING AM CONVECTION AND RE-DEVELOPMENT OF TSRA/SHRA THIS AFTN AND ERLY EVE. WENT AT LEAST 1-3 DEGREES ABV FWC AND 2-4 DEGREES ABV MESO ETA TEMPS TODAY AND TONIGHT...BUT ADJUSTED FOR CLOUD COVER AND PCPN IN THIRD AND FOURTH PDS. MADE SIGNIFICANT CHANGES FROM MON PM EXTENDED PKG. BASED ON EARLIER RUN OF MRF...PLACED BEST CHANCE OF PCPN ON FRIDAY...AS S/WV DAMPENS A WEAKENING S/WV RIDGE OVR CWA ON THU. PCPN CHANCES ARE MARGINAL ON THU AND SAT. JUST SAW LATEST RUN OF MRF THIS AM...IT KEEPS CHC POPS ON THU...DIMINISHING ON FRI. DAYSHIFT WILL NEED TO INVESTIGATE AND ADJUST XTNDED...IF NECESSARY. .EAX... .MO...NONE .KS...NONE SMITH
In the hours before
Special weather statement, Apr 7, 1:00 PM CDT, 1 hour 42 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT TUE APR 7 1998 ...CHANCE OF SEVERE THUNDERSTORMS SHOULD BE LIMITED TO NORTHEAST PART OF OUTLOOK AREA THIS AFTERNOON... FORECAST: THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY IN AREAS NORTH AND EAST OF A LINE FROM ATCHISON KANSAS TO BOONVILLE MISSOURI. THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THE STORMS MAY GROW STRONG ENOUGH IN AREAS NORTH AND EAST OF A LINE FROM GRANT CITY TO BOONVILLE MISSOURI...THAT SEVERE STORMS PRODUCING LARGER HAIL MAY OCCUR. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE EVENING. DISCUSSION: AN AREA OF LOW PRESSURE WILL MOVE FROM NORTHWEST MISSOURI THIS AFTERNOON...INTO CENTRAL IOWA TONIGHT. MOISTURE WRAPPING AROUND THIS SYSTEM WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY IN NORTHERN AND EASTERN MISSOURI. AFTERNOON HEATING WILL HELP TO ENHANCE THE CONVECTION...SO THUNDERSTORMS ARE EXPECTED TO STRENGTHEN THIS AFTERNOON THEN DIMINISH TONIGHT. AN ADDITIONAL CONCERN IN THE NORTHWEST PART OF MISSOURI...WITH THE LOW PRESSURE RIGHT ON TOP OF THE AREA...AND THE COLD AIR ALOFT...A PHENOMENON KNOWN AS COLD AIR FUNNELS MAY ALSO OCCUR. THESE FUNNELS USUALLY DO NOT TOUCH DOWN...BUT IF THEY DO...THEY ARE USUALLY WEAK IN NATURE. PC
Special weather statement, Apr 7, 1:00 PM CDT, 1 hour 42 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT TUE APR 7 1998 ...CHANCE OF SEVERE THUNDERSTORMS SHOULD BE LIMITED TO NORTHEAST PART OF OUTLOOK AREA THIS AFTERNOON... FORECAST: THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY IN AREAS NORTH AND EAST OF A LINE FROM ATCHISON KANSAS TO BOONVILLE MISSOURI. THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THE STORMS MAY GROW STRONG ENOUGH IN AREAS NORTH AND EAST OF A LINE FROM GRANT CITY TO BOONVILLE MISSOURI...THAT SEVERE STORMS PRODUCING LARGER HAIL MAY OCCUR. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE EVENING. DISCUSSION: AN AREA OF LOW PRESSURE WILL MOVE FROM NORTHWEST MISSOURI THIS AFTERNOON...INTO CENTRAL IOWA TONIGHT. MOISTURE WRAPPING AROUND THIS SYSTEM WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY IN NORTHERN AND EASTERN MISSOURI. AFTERNOON HEATING WILL HELP TO ENHANCE THE CONVECTION...SO THUNDERSTORMS ARE EXPECTED TO STRENGTHEN THIS AFTERNOON THEN DIMINISH TONIGHT. AN ADDITIONAL CONCERN IN THE NORTHWEST PART OF MISSOURI...WITH THE LOW PRESSURE RIGHT ON TOP OF THE AREA...AND THE COLD AIR ALOFT...A PHENOMENON KNOWN AS COLD AIR FUNNELS MAY ALSO OCCUR. THESE FUNNELS USUALLY DO NOT TOUCH DOWN...BUT IF THEY DO...THEY ARE USUALLY WEAK IN NATURE. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 1:57 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 108 min |
| Apr 7, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 72 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.